Three-part problem: hair pulling, Luvox and an inability to get medical insurance

People's Pharmacy

October 13, 2002|By Joe Graedon and Teresa Graedon | Joe Graedon and Teresa Graedon,Special to the Sun; King Features Syndicate

I have just changed jobs, and my new employer does not offer medical insurance. I am presently taking Luvox for trichotillomania and Synthroid for a thyroid condition.

I am having trouble getting insurance on my own, and I wonder if the Luvox might be to blame, because it's usually prescribed for psychological problems. Is there a nondrug treatment for my compulsion to pull my hair so I could stop taking Luvox?

People who suffer from trichotillomania have an uncontrollable urge to pull out their hair. This sometimes leaves bald spots.

Luvox belongs to the same category of drugs as Prozac and Zoloft. All help control symptoms of obsessive-compulsive disorders, including hair pulling. Insurance companies can deny people coverage for many reasons, so we can't say whether Luvox is responsible.

Cognitive behavioral therapy might help you overcome this compulsion so that you no longer need medicine. One preliminary study suggests that Saint-John's-wort also might be helpful.

I take several blood pressure medications, including Diovan HCT, Norvasc and Toprol-XL. For the past six months, I have also been taking Zocor to lower cholesterol.

I believe these drugs have brought my sex life to a halt. My libido is lower than ever before. Would Viagra solve this problem, or are there other options?

Your blood pressure medications have all been linked with sexual problems in some people. Zocor and other statin-type cholesterol-lowering drugs have also been associated with erectile dysfunction. The consequences of combining so many drugs that could impair sexuality are unknown.

Viagra might help your erection problem, but it won't improve your libido. In addition, Viagra might interact with Norvasc, so your physician should re-evaluate your entire treatment regimen.

Many years ago, I had chronic hives. Eventually a doctor prescribed Tagamet, which worked like a charm.

A few years ago, I started getting hives again. My wife reminded me of the Tagamet. It is now over-the-counter, and it still works.

The problem is that I now take it every day and night and need it to get a full night's sleep. I've taken six to eight tablets a day for quite a while, with no change in dose. Are there any concerns?

Large doses of cimetidine (Tagamet) must be medically supervised, so please discuss this with a dermatologist, who could help you discover the cause of your rash. Many studies suggest that this acid suppressor can help relieve hives, especially in combination with antihistamines.

Cimetidine can interact with many other drugs, so please don't combine it without checking. Some people report mental confusion or impotence at high doses.

You might also take extra vitamin B-12, since acid-suppressing drugs can interfere with efficient absorption of this nutrient.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features Syndicate, 888 Seventh Ave., New York, NY 10019, or e-mail them from their Web site, www.peoplespharmacy.org.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.